Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Having fat burning program and started developing gas, with flatulence. Suggested to take providac and sibofix. Treatment?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1962
Answered : 693 Questions
Question
Hello Doctor,

After 4 months of fat burning program with supplementation(fat burning pill + protein shakes) i started developing gas after my lunch. I was suggested by a gastroentrologist to take providac and sibofix 400 for 10 days and it seemed to be ok but not. Now i get gas and flatulence immediately after taking any food in the evening till night. If the gas stays inside my stomach then it is uncomfortable. Probiotics makes the situation worse particularly acidophilus. I have attached my complete profile blood and urine test with this query. Help me.
Posted Thu, 23 May 2013 in Digestion and Bowels
 
 
Answered by Dr. Charles S Narasi 5 hours later
Hello XXXXXXX
Thank you for your query and the reports. I was able to look through your entire blood profile and I must congratulate you since all the reports are excellent. You do not seem to have any deficiency of Folic acid, Vit-B12 or Vit-D. Your blood count, kidney, liver, thyroid tests are all normal. You have no diabetes and your lipid levels are fine.
The medications that you were prescribed, one was a probiotic and the other is an antibiotic called Rifaximin which is used to treat excess gas and abdominal pain.
It is possible that you might have lactose intolerance and some of the lactobacillus products can actually increase the gas.
I would like you to see if you can get a breath test to see if you are lactose intolerant. Other way you can do is to completely avoid all dairy products like, milk, cheese etc for a week and see if the situation improves. You can also take Lactaid pill two or three times a day to see the results. Certain vegetables especially those belonging to the cabbage family can give you excess gas. Beans and legumes also. There is a product called Beano, if you can find it, just one tablet a day can help reduce the gas. Other product that can help reduce the gas is Charcoal Capsules. Charcoal adsorbs the gas but it will make your stool black ! Try not to chew sorbitol-containing gum. Papaya and pineapple may be beneficial fruits.
If you felt a whole lot better on Sibofix, ask your doctor if you can take a 400 mg. tablet once a day for another 10-15 days.
I am sure when once the bacteria in the intestine get back to normal, your symptoms should get better. Hope this helps you.
One more thing, if you have not been tested for Celiac Disease, get blood tests for that.
I wish you the very best.
Above answer was peer-reviewed by
 
Follow-up: Having fat burning program and started developing gas, with flatulence. Suggested to take providac and sibofix. Treatment? 20 hours later
Hello Doctor,

Excellent reply, Doctor. Sibofix 400mg reduced 80% of the gas by first day itself. I am feeling much relieved and planning to continue for next 10 days.

True, i am having lactose intolerence because few days back when i had milk, i had severe bloating and gas. So i stopped taking milk But few months before i was pretty good with 500ml of milk a day. Only now, i am having this problem. Is it temporary or permanant ?

If i have to take lactase enzyme, how long should i take and when is the right time to take it?

Can i take whey protein shakes during these medication ?

Also, during these medication, should i stop my exercise routine and give rest or i continue with my exercise routine ?

 
 
Answered by Dr. Charles S Narasi 1 hour later
Hello, XXXXXXX

If you have lactose intolerance , that is permanent.

As you get older problem may get worse because the level of enzyme lactase goes down. You can take
lactaid supplements any time you ingest lactose containing food or drinks. Discuss with your treating doctor to write the lactaid supplement.

Whey as you know is a dairy product and it can give you problems.

As for exercises , I don't see any problem with getting back into it and stay in shape.

Hope I have answered all your queries. Let me know if you need clarifications.

I wish you the very best.
Above answer was peer-reviewed by
 
Follow-up: Having fat burning program and started developing gas, with flatulence. Suggested to take providac and sibofix. Treatment? 16 days later
Hello Doctor,

As per your suggestion, i continued with your advice of taking Rifaximin 400 mg for 13 days. since one tablet is not solving the problem effectively i continued with 2 tablets a day for one week and then 1 tablet a day for next week. symptoms seemed to be ok but the problem of gas continued.

so i stopped taking Rifaximine and after two days, i took stool Culture sensitivity test and today i found that i am having bacterial infection. it was given that Multiple colony type of coliform bacteria. i have uploaded the report file in jpg format. Please go through the report and suggest me some effective solution.

Note: since i am in India, suggest me tablets available in India along with their generic name and dosage so that i can easily find it out in pharmacies.
 
 
Answered by Dr. Charles S Narasi 52 minutes later
Hello, XXXXXXX
Good to hear from you again. I did look at your stool
culture report. You have normal Coliform bacteria that
all of us have. It is not pathological. It is the Toxigenic
E.Coli that we worry about. Your stool did not have it.
You really don't need any antibiotic at this point.
I suggest pepermint oil capsule one or two a day to
reduce gas problem. You can take a probiotic supplement
also on a daily basis or especially when you go on
antibiotics for any infection.
By the way, I am in Stockbridge, XXXXXXX USA , not India.
I wish you the very best.
Above answer was peer-reviewed by
 
Follow-up: Having fat burning program and started developing gas, with flatulence. Suggested to take providac and sibofix. Treatment? 4 hours later
Hello doctor,

Since lactobacilus products is giving me trouble, which probiotic supplement should i use?
 
 
Answered by Dr. Charles S Narasi 14 hours later
Hello XXXXXXX

Since you can't take probiotics that have lactobacilli.

You can find one that has "Bifidobacterium infantis" (Bifantis). There is a product by the brand name
"Align" distributed by Procter & Gamble.

One a day will be good.

Wish you well.
Above answer was peer-reviewed by
 
Follow-up: Having fat burning program and started developing gas, with flatulence. Suggested to take providac and sibofix. Treatment? 19 hours later
Hello doctor,

As per your suggestion, i have ordered both Prebiotics and Probiotics that do not have lactobacillus. since it has to come from other country, it atleast takes 10 to 15 days.

until then, i have to go through simple foods since peppermint oil capsule is not available locally. Kindly suggest me foods that inhibits the growth of harmful bacteria and increase good bacteria population without lactose content.

also, in case if these bacterial overgrowth occurs once again(recurrence), which anti-biotic should i use ? i am afraid that if i use rifaximin once again, these bacteria may develop resistance.
 
 
Answered by Dr. Charles S Narasi 4 hours later
Hello, Ananad,
You can also do some research into natural food and
drinks that are good probiotics.
I will give you the names of some of those.
Apples, strawberries are good.
Sauerkraut (Fermented) ,Sourdough Bread,
Sour cream and cottage cheesen(That should say live and
active culture), Pickles (Kosher dill type) , Miso (Soy based)
can use it as soup and there is also a drink called "Kefir" which
is a probiotic drink.
If you go on line , you may be able to find more.
Hope this is a starter for you.
Wish you well.
Above answer was peer-reviewed by
 
Follow-up: Having fat burning program and started developing gas, with flatulence. Suggested to take providac and sibofix. Treatment? 6 hours later
Hello doctor,

Thanks for your great tips. But you forgot to reply for the last part.

in case if these bacterial overgrowth occurs once again(recurrence), which
anti-biotic should i use ? i am afraid that if i use rifaximin once again, these bacteria may develop resistance.
 
 
Answered by Dr. Charles S Narasi 13 minutes later
Hello,

Rifaximin is a non- systemic drug and mostly acts locally.

Chances of resistance are minimal. You could use low dose Doxicycline 7-10 days in place.

Good luck.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor